Wyoming, 2018

High Wind in Wyoming, March 2, 2018

March 2, 2018 · NWS RIW · 2 events in 2 counties and zones

Strong mid level winds mixed to the surface ahead of an advancing cold front and brought high winds to portions of Natrona and Fremont Counties. Wind gusts over 58 mph were recorded in the Green Mountains and south of Casper.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong mid level winds mixed to the surface ahead of an advancing cold front and brought high winds to portions of Natrona and Fremont Counties. Wind gusts over 58 mph were recorded in the Green Mountains and south of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 2, 2:01 AM MST, 34 minutes earlier.

Area forecast discussion, Mar 2, 2:01 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
201 AM MST Fri Mar 2 2018

.SHORT TERM...Friday through Sunday night

Looks like we have another active period coming up. And with the
differences in the weather at times, we will split the discussion
into West and East of the Divide.

West of the Divide...Things are mainly quiet out there right now.
However, this will change as a cold front and associated upper level
disturbance cross the area today and bring some snow. At this
point, the heaviest snow looks to be this afternoon when the area
gets into some left front jet quadrant dynamics. However, the system
is a fairly quick hitter. So at this point, the winter weather
advisories look good and we will leave them as is.

There should then be a break as the area will be in between systems
from late tonight through most of Saturday. There will still be some
light snow from time to time but nothing to write home about.
Temperatures will cool a bit, but with the Pacific origin of the
air, nothing unusual for the first part of March. The next shot of
snow looks to move in for Saturday night and into Sunday morning.
There is a but more uncertainty with this system though. The snow
looks a bit more convective and banded. And as a result, this is
very difficult to nail down exactly where the heaviest snow to fall,
especially this far out. So as a result, we made few changes to QPF
or snowfall amounts until things become a little clearer. The snow
here should end by late Monday night as the system moves away to the
east and high pressure builds into the area.

East of the Divide...For today, the concern switches to wind. With
the models showing 55 to 60 knots of southwest flow at 700
millibars across the southwestern Wind Corridor, we upgraded the
high wind watch to a warning for today. Many areas will have
breezy conditions as well. With the increased mixing, temperatures
should warm in many areas today, with 40s looking likely in many
locations. As for precipitation, with the strong downsloping flow,
it looks rather unlikely. Mainly dry weather looks to hold
through Saturday morning. The next wave will begin to move into
the north Saturday afternoon. The models are trending a bit slower
though, so it would not surprise me if most areas were dry
through the day Saturday.

Snow then spreads across the area Saturday night into Sunday. As was
previously stated, the models continue to come in slower so we
lowered POPS at night as many areas in the east could remain dry
through that period. Most areas will see some on Sunday. And like
out west, the problem is that it looks convective and banded. And
like out west, the models have poor agreement in where they will
set up and when. So for now, we continued the broad brush of the
amounts until more details can be included. At this time, it looks
like advisory level amounts with locally higher amounts where that
elusive banding decides to get up.

.LONG TERM...Monday through Friday

A relatively quiet long term is expected in wake of the winter
storm impacting the area in the short term. A trailing shortwave
on Monday, and perhaps some lingering wrap-around moisture from
the departing storm could give the northwest and northern
mountains and perhaps adjacent foothills some additional light
snow.

A weak shortwave in the northwest flow is expected to push
southeast across the area Tuesday, but will have little available
moisture to work with. Thus will keep the ongoing dry forecast as
is. Some ridging is then expected Wednesday with continued dry
conditions.

Models show the ridge flattening out Wednesday night/Thursday
with the potential for a moist westerly flow developing Thursday
followed by shortwave trough in the flow pulling across the
northern Rockies Friday. For now will only go slight chance PoPs
across the west Thursday/Friday with a slight emphasis on Friday.

Temperatures are expected to be below average Monday and Tuesday
with seasonal temperatures by Wednesday or Thursday.

&&

.AVIATION...00Z Issuance

West of the Continental Divide...KJAC, KBPI, KPNA, and KRKS

A break between systems will continue through around 14z-15z Friday
with snow showers mainly confined over the mountains, with mountains
occasionally obscured.  The next Pacific system will spread
increasing coverage of snow showers across the western mountains and
far west valleys after 14z Friday, with the main impacts, most
widespread IFR conditions, expected Friday afternoon into early
Friday evening vicinity and north of a KAFO-KDUB line.  Further
south, mountains will be mainly obscured in snow 18z Friday-03z
Saturday with surrounding valleys (vicinity KPNA-KBPI) possibly
experiencing brief MVFR conditions in snow showers.  Conditions will
improve south to north 03z-06z Saturday, but areas of MVFR ceilings
and mountain obscurations will linger vicinity KAFO-KJAC along with
frequent mountain obscurations through 12z Saturday.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through the period.  The main aviation
hazard will be areas of LLWS developing along the lee slopes of the
Divide, vicinity KLND-KDUB, through the period; and also SW surface
winds increasing 25-35 knots with gusts 40-50 knots vicinity 50sm NE
KRKS-KCPR on Friday.  The surface winds will diminish Friday
evening, but ridge top winds will remain strong with LLWS along the
lee slopes of the Divide through 12z Saturday.

&&

.FIRE WEATHER...

Periods of snow will spread back into the west today as an upper
level disturbance and front approach the area. Meanwhile, expect dry
weather East of the Divide with warmer temperatures for most areas.
Expect breezy conditions for many areas with strong to high winds
from the Red Desert through Natrona County. The next chance of snow
East of the Divide should hold off until Saturday night. Mixing and
smoke dispersal will range from poor in the deeper valleys to good
to very good in the windier locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 AM this morning to 11 PM MST this
evening for WYZ001-012>015-023-024.

High Wind Warning from 8 AM this morning to 5 PM MST this
afternoon for WYZ019-020.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Meunier
FIRE WEATHER...Hattings
Hazardous weather outlook, Mar 2, 2:02 AM MST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
202 AM MST Fri Mar 2 2018

WYZ001>020-022>030-031200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
202 AM MST Fri Mar 2 2018

...Winter Weather Advisory in effect for western Wyoming today
into this evening...

...High Wind Warning today for portions of Fremont and Natrona
Counties...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Periods of snow in the west. Please see Winter Weather
products for details.

High winds are likely today from the Red Desert through Natrona
County. Please see High Wind Warning for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday into Sunday...Periods of snow in the west, spreading East
of the Divide Saturday night and especially into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and wind gusts
past 50 mph. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Mar 2, 2:11 AM MST, 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
211 AM MST Fri Mar 2 2018

WYZ010-011-019-020-022-022200-
Northeast Johnson County-Southeast Johnson County-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Including the cities of Buffalo, Kaycee, Jeffrey City, and Casper
211 AM MST Fri Mar 2 2018

...Snow and wind Saturday night and Sunday...

A strong Pacific low pressure storm will bring snow with strong
north winds to the area later Saturday night through Sunday. At
this time snowfall of 2 to 4 inches is expected with locally
heavier amounts near the mountains. Travel may become difficult
with icy snow packed roads and poor visibility.

WYZ028>030-022200-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
211 AM MST Fri Mar 2 2018

...Snow and wind Saturday night and Sunday...

A strong Pacific low pressure storm will bring snow with strong
west winds shifting to the north later Saturday night through
Sunday. At this time snowfall of 1 to 4 inches is expected with
locally heavier amounts near the mountains. Travel may become
difficult with icy snow packed roads and poor visibility.

WYZ025>027-022200-
Upper Green River Basin Foothills-Upper Green River Basin-
South Lincoln County-
Including the cities of Pinedale, La Barge, Big Piney, Farson,
Kemmerer, and Cokeville
211 AM MST Fri Mar 2 2018

...Snow and wind Saturday night and Sunday...

A strong Pacific low pressure storm will bring snow with strong
west winds shifting to the north Saturday evening through Sunday.
At this time snowfall of 2 to 4 inches is expected with locally
heavier amounts near the mountains. Travel may become difficult
with icy snow packed roads and poor visibility.

WYZ002-022200-
Absaroka Mountains-
211 AM MST Fri Mar 2 2018

...Periods of snow through tonight...

A strong Pacific low pressure storm will bring snow with strong
southwest winds to the area through tonight. At this time
snowfall of 3 to 6 inches is expected above 8500 feet with 1 to 3
inches in the valleys. Travel may become difficult with icy snow
packed roads and poor visibility.

WYZ003>006-022200-
Cody Foothills-North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-
Including the cities of Cody, Meeteetse, Thermopolis, and Worland
211 AM MST Fri Mar 2 2018

...Snow and wind Saturday night and Sunday...

A strong Pacific low pressure storm will bring snow with strong
north winds Saturday evening through Sunday. At this time
snowfall of 2 to 4 inches is expected with locally heavier amounts
near the mountains. Travel may become difficult with icy snow
packed roads and poor visibility.

WYZ016>018-022200-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
211 AM MST Fri Mar 2 2018

...Snow and wind Saturday night and Sunday...

A strong Pacific low pressure storm will bring snow with strong
north winds later Saturday night through Sunday. At this time
snowfall of 2 to 4 inches is expected with locally heavier amounts
near the mountains. Travel may become difficult with icy snow
packed roads and poor visibility.

WYZ007>009-022200-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-
211 AM MST Fri Mar 2 2018

...Snow and wind Saturday night and Sunday...

A strong Pacific low pressure storm will bring snow with strong
west winds shifting to the north Saturday evening through Sunday.
At this time snowfall of 3 to 6 inches is expected with locally
heavier amounts over Powder river pass. Travel may become
difficult with icy snow packed roads and poor visibility.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
March 2, 2:35 AM MST to 9:30 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Along Wyoming Boulevard, several wind gusts over 58 mph were reported. The maximum wind gust recorded was 66 mph.

High Wind, Green Mountains & Rattlesnake Range

When
March 2, 9:10 AM MST to 12:10 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

There were several wind gusts at the Fales Rock RAWS site over 58 mph, including a maximum wind gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739835, 739834.